Skip to Content

What are the side effects, if any, when stopping depakote?

Responses (6)

suzanne66 14 Aug 2011

The most significant Depakote withdrawal symptom is a seizure. These types of seizures are difficult to control. Bipolar episodes and migraines are also severe withdrawal symptoms.
Stopping Depakote quickly is not recommended. Your healthcare provider will suggest that you wean yourself off Depakote slowly to avoid withdrawal symptoms.
Other withdrawal symptoms may include dizziness, tremors/shakiness, irritability, anxiety and depression.

KelliG71 15 Sep 2011

I've been taking Depakote ER 500mgs for 14 years now. I was on them due to having seizures. When the Drs put me on it I had alot going on in life too. So they thought it would be helpful to because they diagnosed me with manic depression too. I have overcome alot of things and doing great for the most part. HOWEVER.. I tried several times to go off the Depakote and Me personally gets VERY paranoide,thinks the entire world is after me, I don't want noone around me etc. Right now I don't have medical due to switching jobs. I have about 5 days worth and getting very worried. I'm actually looking online to order some that doesn't need a presciption. Just until my medical starts. Hope this was helpful.

Thusly 16 Oct 2016

16 years ago I was misdiagnosed as having Bipolar 2. I took Depakene for more than ten years. It turns out I have severe ADHD and SAD. Depakene pushed me down into chronic depression, which led to wild anxiety issues.
When I went off the Depakene, the depression lifted and the anxiety disappeared. I feel "in the moment" and able to socialize. At one point I could not leave my house.

After five months my ability to remember dreams returned as did my long-term memory.

I no longer crave chocolate and cookies and gave more energy. I have lost 25 pounds without any effort (on lithium and Depakene I gained 80 pounds). Negative: my neck and shoulder muscles went into seizure and I've had to have physical therapy for what seems to be permanent damage.

Vwilscam 9 Aug 2017

I'm going through tapering right now, we n t from 500 MG that I was on for a long time and now I'm on 250 for the last week. I feel very anxious, numb and very dizzy (I also have a diagnosis of vertigo, which doesn't help at all.) I'm hoping this wears off soon!!!

Auntiejj 1 Sep 2017

I was on 725MG of Depakote and I am down to 150MG. It has taken me a year to do this. I have been on Depakote for around 10 years.

I had severe side effects at the beginning so I had to be given liquid Depakote so I could be tapered off more slowly. I had severe migraines, nausea, my ears hurt, so tired, and I hearing and seeing things that were not there. At each level of my tapering off, I feel so much calmer, happier, and peaceful. Also, the weight is melting off and that has made me so much healthier.

The reason my (former) doctor put me on Depakote is becuase I was depressed about my Father's death.

WildcatVet 1 Sep 2017

On a more positive note, I had no side effects when I was taking Depakote and no discontinuation symptoms. I just started taking it again 2 months ago for Bipolar II and no side effects but great control of my mood swings.

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions